All You Need to Know about Aspirin Poisoning

By Medically reviewed by Dr. Duyen Le

People can get aspirin poisoning intentionally or accidentally. Many people deliberately take aspirin in a large amount to commit suicide or to gain attention. Accident aspirin poisoning usually happens to children. Aspirin poisoning can occur if a person takes over-the-counter aspirin in combination with aspirin-like substances in the wrong dosage or over a long time. This is often the case with patients with chronic conditions.

Symptoms of aspirin poisoning

  • Ringing in the ears (tinnitus)
  • Impaired hearing
  • Rapid breathing (hyperventilation)
  • Vomiting
  • Dehydration
  • Fever
  • Feeling faint
  • Drowsiness
  • Confusion
  • Bizarre behavior
  • Unsteady walking
  • Coma

When to seek medical help

If you experience minor symptoms of aspirin overdose such as ringing in the ears, dry mouth, and dizziness, call your doctor to check your medication. He or she may stop or reduce the dosage of some drugs.

Call an ambulance immediately if you or the person with an aspirin overdose experience:

  • Severe vomiting
  • Agitation or lethargy
  • Unconsciousness
  • Convultions
  • Not breathing

If possible, provide the medical staff with the following information:

  • What kind of medication was taken
  • The bottle of the medication
  • When the medication was taken
  • Whether the medication was taken with alcohol or any other drugs
  • The affected person’s age
  • Any medical conditions the person has

Treatment for aspirin poisoning

The goals of treatment are to:

  • Prevent further aspirin absorption
  • Rehydrate and correct the acid-base abnormalities
  • Promote the process of flushing salicylate out of the body

Up to an hour after salicylate ingestion, once the airway has been protected. Gastric lavage may be used. Warmed (38 degree C) isotonic sodium chloride solution is also helpful.

Doctors may employ the technique that is used to help patients with kidney failure rid their bodies of toxins to eliminate aspirin faster.

Treatment for aspirin poisoning often require medications including:

  • Activated charcoal: To stop aspirin absorption, charcoal may be prescribed to help absorb the salicylate remaining in the stomach. A laxative is beneficial to encourage bowel movements, helping the body flush the toxin out. Severe aspirin poisoning needs repeated doses of activated charcoal.
  • IV fluids: Aspirin poisoning is often marked by dehyd To rehydrate the body, the doctor will start an IV.
  • Alkaline diuresis may help reduce the amount of salicylate in the body. During an alkaline diuresis process, the poisoned person is given compounds that affect the chemistry of the blood and urine to help the kidneys remove more salicylate. In most cases, sodium bicarbonate is administered via IV to make the blood and urine more alkaline. This allows more salicylate to leave the body through the urine. Potassium is also used sometimes to prevent hypokalemia.

The patient may need:

  • Breathing assistance
  • Catheter placement for urine monitoring
  • Other medications to manage agitation, convulsions, and other complications

Hello Health Group does not provide medical advice, diagnosis or treatment.

Read also:

Sources
You might also like